Alert archive / South Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 15, NWS Charleston, SC

July 14, 2003Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jul 14, 2003, 10:31 AM EDT for Charleston County, South Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 10:31 AM EDT (14:31 UTC)
Expired
Jul 14, 2003, 11:30 AM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 104 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 2.5 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2248 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2248 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 141432
FFWCHS
SCC019-141530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1031 AM EDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 1130 AM EDT

* AT 1028 AM EDT...LAW ENFORCEMENT OFFICIALS REPORTED SIGNIFICANT
  FLOODING IN DOWNTOWN CHARLESTON WITH CONSIDERABLE STANDING 
  WATER BEING REPORTED IN MANY PLACES. SHOWERS...HEAVY AT TIMES...
  WILL CONTINUE TO FALL ACROSS THE DOWNTOWN CHARLESTON AREA THROUGH 
  1130 AM. AN ADDITIONAL HALF INCH OF RAIN CAN BE EXPECTED. WITH HIGH
  TIDE IN PROGRESSS...LITTLE DRAINAGE WILL OCCUR AND WILL RESULT 
  IN CONTINUED FLASH FLOODING.

* FLASH FLOODING WILL OCCUR IN AND AROUND...
  DOWNTOWN CHARLESTON...

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
STREETS...HIGHWAYS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS
AND LOW-LYING SPOTS.

LAT...LON 3280 7998 3276 7994 3277 7989 3286 7991

$$
2 follow-up statements
000 
WGUS72 KCHS 141507
FFSCHS
SCC019-141530-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1106 AM EDT MON JUL 14 2003

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR CHARLESTON COUNTY
UNTIL 1130 AM EDT...

AT 1057 AM EDT...THE CHARLESTON CITY POLICE REPORTED CONTINUED 
FLOODING OF THE DOWNTOWN AREA. MOST OF THE FLASH FLOODING FROM 
EARLIER RAINS HAS ABATED BUT FLOODING CONTINUES TO OCCUR IN THE LOW 
LYING AREAS OF THE CITY. AT THIS TIME...NO ROAD CLOSERS HAVE BEEN 
REPORTED...HOWEVER MOTORISTS SHOULD CONTINUE TO EXERCISE EXTREME 
CAUTION IF VENTURING DOWNTOWN THROUGH NOON. SLOW DRAINAGE WILL BEGIN 
TO OCCUR OVER MUCH OF THE DOWNTOWN AREA WITH THE PASSAGE OF THE HIGH 
TIDE. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

ONLY LIGHT TO OCCASIONALLY MODERATE RAIN WILL OCCUR OVER THE WARNING 
AREA THROUGH 1130 AM. AMOUNTS WILL GENERALLY AVERAGE LESS THAN A 
QUARTER INCH.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON AT 843-747-5046.

LAT...LON 3283 7992 3276 7991 3278 7997 3284 7996

$$
000 
WGUS72 KCHS 141535
FFSCHS
SCC019-141600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1133 AM EDT MON JUL 14 2003

...FLASH FLOOD WARNING FOR CHARLESTON COUNTY HAS EXPIRED...

FLOODING CONTINUES TO DIMINISH THROUGHOUT MUCH OF DOWNTOWN 
CHARLESTON WITH THE PASSING OF HIGH TIDE. THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR
THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT
WCHS.CSC.NOAA.GOV.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 9:50 AM EDT, 41 minutes earlier.

Area forecast discussion, Jul 14, 9:50 AM EDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
950 AM EDT MON JUL 14 2003

.PUBLIC...SHWRS AND TSTMS DEVELOPING OVER THE COAST BEFORE SUNRISE
HAVE PRODUCED GENERAL ACCUMS OF 1 TO 2 INCHES FROM NBC UP THE COAST
THRU CHS TO THE SANTEE RIVER...INCLUDING SOME RADAR ESTIMATES OF 4
TO 6 INCHES IN NORTHERN CHARLESTON COUNTY. RUC/ETA SHORT RANGE
MODELS DO NOT SHOW A QUICK END TO THIS COASTAL RAIN...DESPITE LACK
OF GOOD PVA. MAIN FORCING COMING FROM GOOD H7 OMEGA LIFT AND
CONTINUAL STREAMING OF MOISTURE FROM GULF/CLAUDETTE...HELPING KEEP
PWATS AROUND 2 INCHES. BIGGER PICTURE HAS AMPLIFYING H5 TROF OVER
APPALACHIANS FINALLY SWINGING OFF EAST COAST BY TUE MORNING...SO
WILL STILL LOOK FOR LIKELY CHC OF SHWRS/TSTMS OVER INLAND AREAS OF
THE CWA LATER TODAY THRU THIS EVE.

.MARINE...SCATTERED EARLY MRNG CONVECTION HAS HELPED TO STIR SEAS
ACROSS MUCH OF THE MARINE AREA THIS MRNG WITH AREA BUOYS INDICATING
SEAS AROUND 3 FT. A BAND OF SHOWERS WHICH MOVED THROUGH CHARLESTON
HARBOR A FEW HRS AGO PRODUCED 35 KT WNDS AT THE DOWNTOWN SENSOR AS
WELL AS THE CHARLESTON USCG STATION. THE CURRENT USE OF WNDS AND
SEAS HIGHER IN TSTMS LOOKS VERY GOOD AND SEE NO REASON TO DROP. THE
BULK OF THE FCST LOOKS GOOD...ONLY MINOR CHANGES PLANNED WITH THE
MID MRNG PKG.

.TIDES...JULY/S ASTRONOMICAL HIGH TIDES CYCLE PEAKED YDA EVNG.
ALTHOUGH PREDICTED LVLS AT BOTH FT PULASKI AND CHARLESTON HARBOR ARE
JUST BELOW SHALLOW COASTAL FLOODING CRITERIA WL NEED TO WATCH TRENDS
THIS AFTN FOR A PSBL HIGHLIGHT IN THE SC ZONES THIS EVNG. RADAR
ESTIMATES BTWN 1-4 INCHES OF RAIN HAS FALLEN ALONG THE SC COAST
SINCE EARLY MRNG WHICH SHOULD RESULT IN TIDE LVLS A FEW TENTHS
HIGHER THAN PREDICTED WHICH MAY PUSH LVLS ABV CRITERIA. WL CONTINUE
TO MONITOR.

.CHS...
SC...NONE.
GA...NONE.

08/77
Hazardous weather outlook, Jul 14, 4:34 AM EDT, 5 hours 57 minutes before
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-141030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
434 AM EDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
EDISTO RIVER AT GIVHANS FERRY...THE SANTEE RIVER AT JAMESTOWN...AND
THE SAVANNAH RIVER AT CLYO AND AT BURTONS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS AND WARNINGS FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS AND
WARNINGS FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 14, 7:02 AM EDT, 3 hours 29 minutes before
SCZ045-048>050-141130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
702 AM EDT MON JUL 14 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...CHARLESTON
COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 730 AM EDT...

AT 702 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
14 MILES SOUTHWEST OF MCCLELLANVILLE TO 11 MILES SOUTHWEST OF
CHARLESTON TO 9 MILES SOUTHEAST OF BEAUFORT...MOVING NORTHEAST AT 25
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND WHITEHALL TERRACE...STONO...SOUTH
WINDERMERE...SNOWDEN...SCANLONVILLE...SAINT
ANDREWS...ROCKVILLE...REMLEYS POINT...PHILIP AND MYERS THROUGH 730
AM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH BRIEF HEAVY
RAINS OF UP TO ONE HALF INCH.

PY
Special weather statement, Jul 14, 7:32 AM EDT, 2 hours 59 minutes before
SCZ045-048>050-141200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 AM EDT MON JUL 14 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...CHARLESTON
COUNTY...BEAUFORT COUNTY AND COLLETON COUNTY THROUGH 800 AM EDT...

AT 732 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
14 MILES WEST OF MCCLELLANVILLE TO 5 MILES SOUTHEAST OF HILTON HEAD
ISLAND...MOVING NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND STONO...SOUTH
WINDERMERE...SNOWDEN...SEABROOK ISLAND...SEA
PINES...SCANLONVILLE...SAINT ANDREWS...ROCKVILLE...REMLEYS POINT AND
PHILIP THROUGH 800 AM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.  TORRENTIAL RAIN RATES
UP TO 2 INCHES PER HOUR WILL CAUSE MINOR STREET FLOODING IN SOME
LOCATIONS.  THE HEAVIEST RAIN WILL OCCUR ALONG HIGHWAY 17 BETWEEN
MOUNT PLEASANT AND AWENDAW.

PY
Special weather statement, Jul 14, 7:51 AM EDT, 2 hours 40 minutes before
SCZ048-049-141215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
751 AM EDT MON JUL 14 2003

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY AND COLLETON
COUNTY THROUGH 815 AM EDT...

AT 751 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 10 MILES SOUTHEAST OF BEAUFORT...MOVING
NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND BEAUFORT...SCOTT...LONGWOOD...FROGMORE...
ASHDALE...DANIELS...ATTAWAY. ..WILKINS AND CHISOLM THROUGH 815 AM
EDT.  GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH
TORRENTIAL RAINS.  RAIN TOTALS UP TO ONE INCH ARE POSSIBLE WITH
LOCALIZED STREET FLOODING POSSIBLE.

PY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 6:57 AM EDTSpecial Marine WarningCHS33 min

Nearby

Flash Flood Warnings in South Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.